Wisconsin, 2016

Tornado and Hail in Wisconsin, June 25 to 26, 2016

June 25 to 26, 2016 · NWS GRB · 11 events in 4 counties and zones

Thunderstorms brought damaging winds, hail, very heavy rain, and a brief tornado, as they moved across central and east central Wisconsin starting in the late afternoon of June 25th, and continuing into the early morning hours of June 26th. The storms downed numerous trees and power lines at many locations as they passed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms brought damaging winds, hail, very heavy rain, and a brief tornado, as they moved across central and east central Wisconsin starting in the late afternoon of June 25th, and continuing into the early morning hours of June 26th. The storms downed numerous trees and power lines at many locations as they passed. Thunderstorm winds also tore the roof from a silo and caused shingle and siding damage to a house and garage north of Black Creek (Outagamie Co.), knocked trees onto a house and a car near Seymour (Outagamie Co.), and produced a downburst wind of at least 75 mph that snapped and uprooted trees south of Nichols (Outagamie Co.).

A weak tornado that touched down east-southeast of Symco (Waupaca Co.) snapped and uprooted trees, and damaged several buildings at a farm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 25, 1:43 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 25, 1:43 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
243 PM CDT SAT JUN 25 2016

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 240 PM CDT Sat Jun 25 2016

Thunderstorms, some possibly severe, this evening and tonight.
Still very warm tomorrow. Then cooler and less humid for the
upcoming work week.

A strong band of westerlies is across the northern CONUS and
southern Canada, along the northern periphery the subtropical
ridge stretched out across the southern CONUS. An intense upper
level system embedded within the westerlies was located along the
Saskatchewan/Montana border at mid-day. The upper system will
continue tracking east-northeast, but a portion of the energy
will turn and dig southeast when it reaches the Great Lakes
region. Additional upper level energy is expected to be settling
south through the Gulf of Alaska at that time. The result will be
amplification of the longwave pattern over NOAM and a reformation
of a closed upper anticyclone over the intermountain west. The
upper flow across the forecast area will turn northwest as these
changes occur.

Temperatures will start out above seasonal normals, briefly fall
back to near or a little below normal early in the work week, then
settle in close to seasonal normals for the rest of the period. The
main precipitation event will be tonight, when a widespread
rainfall is expected. Developing northwest upper flow favors
mainly scattered light precipitation amounts with subsequent
events.
&&

.SHORT TERM...Tonight and Sunday
Issued at 240 PM CDT Sat Jun 25 2016

Main forecast concern remains on the severe threat with
thunderstorms to accompany a cold front across the region tonight.

The 19z MSAS surface analysis indicated a weak area of low
pressure over northwest MN. A warm front stretched southeast from
the surface low through southeast WI. A cold front extended
south-southwest from the surface low through the Central Plains.
Radar mosaic showed one area of thunderstorms moving across Upper
Michigan associated with the 8H warm front. A small area of
thunderstorms were pushing northeast across west-central WI in
association with a weakness in the cap. A developing line of
storms was situated in the vicinity of the cold front and it is
this line that could produce strong to severe thunderstorms later
this evening/overnight.

The cold front is forecast to push into western WI this evening
and eventually reach eastern WI by daybreak. The air mass will
initially be very unstable with capes approaching 3K J/KG, LI's
approaching -10 and steep mid-level lapse rates. Moisture will
also be plentiful with dew points around 70 degs and PW values
around 2.0 inches. Expect to see the broken line of strong to
severe thunderstorms over MN reach Central/North-Central WI mid to
late evening with a threat of large hail and/or damaging winds.
The loss of daytime heating and only marginal deep layer shear
would point to only isolated severe storms this evening. For
eastern WI, most of the evening will be dry, but look for
showers/thunderstorms to arrive shortly after midnight. Less
instability and shear in the east should preclude much of a severe
threat although an isolate strong gusty wind is possible. By late
tonight, the precipitation will already be winding down over
North-Central WI and parts of Central WI once the cold front
clears the area. Min temperatures will be very mild with readings
in the mid 60s North-Central, lower 70s East-Central.

We will need to carry at least a chance of showers/thunderstorms
over Eastern WI through mid-morning Sunday until the cold front
exits the area. Otherwise, look for skies to become mostly sunny
over NE WI as the dry slot rotates through WI on the southern
flank of a closed upper low moving into southwest Ontario. Despite
the passage of the cold front, Sunday appears to be another warm
and breezy day, although humidity levels are forecast to slowly
fall as the drier air arrives. Max temperatures to range from the
lower to middle 80s North-Central/near Lake MI, to the mid to
upper 80s elsewhere.

.LONG TERM...Sunday Night Through Saturday
Issued at 240 PM CDT Sat Jun 25 2016

At least areas of clouds are still expected to drop southeast
across the area Sunday night and Monday as the shortwave wrapping
around the southwest flank of the departing upper system crosses
the area. But the models have backed down with the amount of cloud
cover and southward extent of the precipitation since yesterday at
this time. Adjusted forecast accordingly.

The developing northwest upper flow will make timing of precipitation
chances difficult in the middle to later forecast periods. But the
main frontal boundary is expected to set up well south and west of
the area, so moisture and precipitation amounts will be limited.
No significant changes were needed to the extended forecast
initialization grids based on a broad blend of guidance products.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1235 PM CDT Sat Jun 25 2016

Hi-end MVFR cigs across north-central WI early this afternoon
should rise to low-end VFR conditions for the rest of the daylight
hours. VFR conditions to then persist into early evening over all
of NE WI, however an advancing cold front will interact with an
unstable air mass over the region, to produce a line of showers
and thunderstorms. This area of precipitation is expected to move
across central WI during the mid to late evening hours, and
eastern WI after midnight. Cigs and vsbys are expected to drop
into the MVFR range accompanying the frontal passage. Have added
LLWS to all TAF sites tonight as gusty S-SW winds to occur just
off the surface ahead of the cold front. Expect a gradual return
to VFR conditions from west to east Sunday morning as the cold
front departs and a wedge of drier air overspreads the region.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Kallas
LONG TERM......Skowronski
AVIATION.......AK
Hazardous weather outlook, Jun 25, 1:54 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
254 PM CDT SAT JUN 25 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
254 PM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN LATE THIS AFTERNOON. SMALL HAIL AND GUSTY
WINDS ARE THE PRIMARY THREAT.

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE TONIGHT. THE GREATEST RISK OF SEVERE STORMS WILL BE
ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN DURING THE MIDDLE TO
LATE EVENING HOURS.

THE MAIN BAND OF THUNDERSTORMS ARE FORECAST TO MOVE INTO EASTERN
MINNESOTA AND NORTHWEST WISCONSIN LATE THIS AFTERNOON. THE STORMS
WILL MOVE EAST...REACHING CENTRAL AND NORTH-CENTRAL WISCONSIN
DURING THE MID TO LATE EVENING HOURS. THE STORMS ARE EXPECTED TO
WEAKEN SOME WHEN TRACKING INTO EASTERN WISCONSIN DURING OVERNIGHT
HOURS...SO THE RISK OF SEVERE WEATHER IN EASTERN WISCONSIN WILL BE
A LITTLE LOWER THAN AREAS TO THE WEST.

SOME OF THE STORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL...WHICH
COULD RESULT IN SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING, ESPECIALLY OVER
NORTH-CENTRAL AND CENTRAL WISCONSIN.

LMZ521-522-541>543-262000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
254 PM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

INCREASING SOUTH WINDS AND BUILDING WAVES MAY APPROACH LEVELS
THAT POSE A HAZARD TO SMALL CRAFT THIS AFTERNOON AND CONTINUE INTO
THIS EVENING.

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. SOME STORMS MAY PRODUCE
STRONG WINDS AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

GUSTY WEST WINDS SUNDAY MAY REACH LEVELS THAT POSE A HAZARD TO
SMALL CRAFT.

KALLAS/SKOWRONSKI

In the hours before

Special weather statement, Jun 25, 1:38 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
238 PM CDT SAT JUN 25 2016

WIZ010-018-030-252030-
LINCOLN-ONEIDA-MARATHON-
238 PM CDT SAT JUN 25 2016

...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARATHON...WESTERN
ONEIDA AND LINCOLN COUNTIES...

AT 233 PM CDT...A CLUSTER OF STRONG THUNDERSTORM WAS DEVELOPING 13
MILES WEST OF MEDFORD. THE STORMS WERE MOVING NORTHEAST AT 40 MPH.

THE STORMS ARE EXPECTED TO CONTINUE NORTHEAST AND WILL AFFECT
PORTIONS OF CENTRAL AND NORTH-CENTRAL WISCONSIN BY LATE AFTERNOON.
WIND GUSTS TO AROUND 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH
THE STORMS.

LOCATIONS IMPACTED INCLUDE...
MERRILL...TOMAHAWK...ABBOTSFORD...SPENCER...WOODBORO...TRIPOLI...COUNCIL
GROUNDS STATE PARK...SQUIRREL LAKE...WILLOW RESERVOIR AND NEW WOOD
WILDLIFE AREA.

THE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THE STORMS PASS.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4590 9004 4590 8953 4514 8957 4471 9032
TIME...MOT...LOC 1933Z 233DEG 44KT 4518 9061

SKOWRONSKI
Special weather statement, Jun 25, 2:41 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
341 PM CDT SAT JUN 25 2016

WIZ005-010-018-030-252145-
LINCOLN WI-ONEIDA WI-MARATHON WI-VILAS WI-
341 PM CDT SAT JUN 25 2016

...STRONG THUNDERSTORMS MOVING INTO NORTH-CENTRAL WISCONSIN...

AT 338 PM CDT...DOPPLER RADAR AS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BOULDER JUNCTION TO NEAR MEDFORD.
MOVEMENT WAS NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THE STORMS MAY INTENSITY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4616 8923 4501 8987 4499 9032 4503 9031
      4504 9020 4512 9020 4512 9004 4597 9005
      4598 8993 4629 8991
TIME...MOT...LOC 2038Z 260DEG 21KT 4614 8975 4507 9032

AK

The radar

The Marquette radar (KMQT), 177 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
June 25, 3:30 PM CST
Where
Vilas County, 3.95 mi WSW of Presque Isle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.231, -89.808

Thunderstorm winds downed trees on County Highway W, west of Presque Isle.

Thunderstorm Wind, Vilas

When
June 25, 7:20 PM CST
Where
Vilas County, Presque Isle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.250, -89.730

Thunderstorm winds downed trees and knocked out power in Presque Isle.

Thunderstorm Wind, Oneida

When
June 25, 8:10 PM CST
Where
Oneida County, 3.37 mi NE of Mc Naughton
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.770, -89.510

Thunderstorm winds downed trees northeast of McNaughton.

Hail, Outagamie

When
June 25, 10:10 PM CST
Where
Outagamie County, 0.99 mi E of Binghampton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.430, -88.450

Quarter size hail fell as thunderstorms passed south of Black Creek.

Tornado, Waupaca

When
June 26, 1:30 AM CST to 1:35 AM CST
Where
Waupaca County, 4.21 mi ESE of Symco to 6.36 mi NNE of Northport
Rating
EF1
Path length
2.7 mi
Path width
100 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
44.490, -88.825

A weak tornado formed 4.2 miles east-southeast of Symco and traveled east just under three miles. At least a half dozen pine trees were snapped along the path and several large trees were uprooted (DI 28, DOD 3,4). Several farm outbuildings were heavily damaged, with metal from the buildings strewn downwind hundreds of yards. A manufactured home was pushed off its block foundation (DI 3, DOD 3). The tornado dissipated about 6.3 miles north-northeast of Northport. Average path width was 75 yards.

Thunderstorm Wind, Waupaca

When
June 26, 1:40 AM CST
Where
Waupaca County, 6.12 mi S of Clintonville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.532, -88.747

Thunderstorm winds downed trees and snapped off a transformer at the intersection of Highways 45 and 76, just to the west of Bear Creek.

Thunderstorm Wind, Outagamie

When
June 26, 1:55 AM CST
Where
Outagamie County, 1.47 mi SSW of Drephal
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.530, -88.460

About a dozen trees were snapped or damaged and several were uprooted south of Nichols due to thunderstorm downburst winds that were estimated at least 75 mph.

Hail, Outagamie

When
June 26, 1:57 AM CST
Where
Outagamie County, 0.85 mi SE of Black Creek
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.460, -88.440

Nickel size hail fell southeast of Black Creek as thunderstorms passed.

Thunderstorm Wind, Outagamie

When
June 26, 2:00 AM CST
Where
Outagamie County, 2.41 mi SW of Drephal
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.530, -88.490

Thunderstorm winds downed trees along County Highway G west of Seymour.

Thunderstorm Wind, Outagamie

When
June 26, 2:02 AM CST
Where
Outagamie County, 1.38 mi S of Drephal
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.530, -88.450

North of Black Creek, near the intersection of Highway 47 and County Road G, thunderstorm winds snapped or damaged dozens of trees, tore the roof from a silo, and caused shingle and siding damage to a house and garage.

Thunderstorm Wind, Outagamie

When
June 26, 2:05 AM CST
Where
Outagamie County, 2.43 mi WSW of Isaar
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.558, -88.327

North of Seymour, at the intersection of Highway 55 and County Road VV, thunderstorm winds downed trees and power lines. One of the trees fell on a car and another landed on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyThe tornado archive for Wisconsin, 2016Warnings in Wisconsin, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640188, 640189, 640190, 640186, 632205, 643776, 640191, 640187, 640193, 640197, 640199.